Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

September 7, 2021Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Sep 7, 2021, 6:13 PM CDT for Macon County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 6:13 PM CDT (23:13 UTC)
Expired
Sep 7, 2021, 7:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 10 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS84 KBMX 072313
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
613 PM CDT Tue Sep 7 2021
 
ALZ037-045-047-080000-
Lee AL-Tallapoosa AL-Macon AL-
613 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of west central Lee,
north central Macon and southeastern Tallapoosa Counties through 700
PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or near Tallassee, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Tuskegee, Tallassee, Notasulga, Liberty City, Reeves Airport,
Tallapoosa City, Still Waters Resort, Southern Lake Martin, Yates
Dam, Blue Creek Marina, Roxana, Reeltown and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8557 3248 8577 3250 8589 3261 8589
      3276 8584
TIME...MOT...LOC 2313Z 204DEG 14KT 3255 8581 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Sep 7, 2:47 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 7, 2:47 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
247 PM CDT Tue Sep 7 2021

.SHORT TERM...
/Updated at 0110 PM CDT Tue Sep 07 2021/

A boundary will move through the state through the
afternoon...with showers and thunderstorms continuing to develop
from afternoon through the overnight hours. Instability will be
between 2000 and 3000 J/kg with a light wind profile. PW values
are around 50 - 75 % for this time of year. In areas north of
I85...there is plenty of mid level moisture and DCAPE values will
be between 1000 and 1500 J/kg. Not expecting a lot of severe
thunderstorms though a few could become strong with damaging
winds as the main threat. Areas south of I85 have less dry air in
the midlevels with DCAPE values between 500 and 1000 J/kg.

Overnight...an upper level feature keeps instabilities and lift
over AL...so kept in chance PoP. Not expecting any storms to
become severe...but a few areas may see rain through the night
into the early morning instead of clearing after sunset. Low level
moisture will be plentiful overnight...with patchy dense fog
development possible again through the morning. Will keep an eye
on clearing overnight and how widespread the showers are to
determine if any dense fog products are necessary.

Wednesday...a frontal boundary will linger over the southeastern
state...with widespread showers and thunderstorms expected to
develop in the afternoon. The focus for convection will be south
of I85...closer to the front...with chances tapering off
approaching the northwestern part of the area. Instabilities will
be between 2000 and 3000 again with DCAPE values between 1000 and
1500 J/kg. PW values approach max for this time of year. Low and
mid levels are fairly weak. Having said all this...localized
flooding and downburst winds are the main threat with storms
Wednesday afternoon. A few storms could become severe.

High temperatures this afternoon and Wednesday afternoon will be
in the mid to upper 80's with low temperatures tonight in the
upper 60's and lower 70's.

24

.LONG TERM...
/Updated at 0233 PM CDT Tue Sep 07 2021/

Wednesday night through Monday.

No significant changes to the extended forecast. A cold front
will move through the area Wednesday night and produce lower
humidity levels and slightly cooler temperatures Thursday and
Friday, especially during the overnight hours. An upstream short
wave trof will dig southward towards Alabama on Saturday. All the
models show isolated convection across the southeast counties
Saturday afternoon in response to short wave trof, and added
slight chance of thunderstorms to the forecast. By Sunday and
Monday deeper moisture begins to work northward from the Gulf of
Mexico, and maintained small rain chances across the southern
counties.

58/Rose

Previous long-term discussion:
/Updated at 0400 AM CDT Tue Sep 07 2021/

Wednesday night through Monday.

Showers may linger in the vicinity of an old front Wednesday night
across our southeastern counties. Also, a disturbance in the Gulf
of Mexico is expected to move toward the Florida Panhandle and
interact with the front and upper-level trough. This may result in
rain chances continuing through early Thursday afternoon for
those southeastern counties. Additionally, a significant shortwave
will swing through the Ohio Valley. This will drive a cold front
through on Thursday with subsidence and high pressure in its wake.
Dry conditions are expected for Friday and Saturday, but erosion
of the drier airmass may occur on Sunday and Monday, when a small
chance for rain could begin to creep back into the forecast.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will develop through the
afternoon and linger overnight. MVFR ceilings are possible through
the afternoon as low level moisture increases. Overnight...fog
development is possible. Only mentioned MVFR visibilities at each
site (except KBHM)...and will update depending on clearing and
location of rainfall overnight. KMGM And KTOI could see IFR
ceilings with the amount of low level moisture available in the
southern part of the state. Wednesday...thunderstorms are expected
across the state...with the greatest chances around KMGM and KTOI.

24

&&

.FIRE WEATHER...

Scattered to numerous mainly afternoon showers and storms are
expected through Wednesday, particularly south of Interstate 59 as
a front stalls over the area. RH values will remain elevated with
generally light winds. A cold front will move into central Alabama
Wednesday night, leading to lower humidity and northerly winds
Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  88  64  83  59 /  20  30  10   0   0
Anniston    70  87  66  84  60 /  30  40  20   0   0
Birmingham  70  88  66  83  61 /  30  30  10   0   0
Tuscaloosa  70  88  67  84  62 /  20  30  10   0   0
Calera      70  86  67  83  61 /  30  40  10   0   0
Auburn      71  83  69  83  62 /  40  70  30  10   0
Montgomery  72  88  70  86  62 /  30  60  30  10   0
Troy        71  85  69  85  62 /  30  80  40  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 7, 8:03 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
803 AM CDT Tue Sep 7 2021

ALZ011>015-017>050-081615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
803 AM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 7, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
613 PM CDT Tue Sep 7 2021

ALZ037-045-047-080000-
Lee AL-Tallapoosa AL-Macon AL-
613 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of west central Lee,
north central Macon and southeastern Tallapoosa Counties through 700
PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or near Tallassee, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuskegee, Tallassee, Notasulga, Liberty City, Reeves Airport,
Tallapoosa City, Still Waters Resort, Southern Lake Martin, Yates
Dam, Blue Creek Marina, Roxana, Reeltown and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8557 3248 8577 3250 8589 3261 8589
      3276 8584
TIME...MOT...LOC 2313Z 204DEG 14KT 3255 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

05

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.